Iowa, 2007

Hail and Damaging Wind in Iowa, July 17, 2007

July 17, 2007 · NWS DVN · 4 events in 4 counties and zones

Showers and thunderstorms moved southeast across northeast and east central Iowa and parts of northwest Illinois during the late morning and afternoon hours of July 17th. A few of the storms produced hail between three quarters of an inch and an inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms moved southeast across northeast and east central Iowa and parts of northwest Illinois during the late morning and afternoon hours of July 17th. A few of the storms produced hail between three quarters of an inch and an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 17, 9:20 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 17, 9:20 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1020 AM CDT TUE JUL 17 2007

.UPDATE...
HAVE UPDATED GRIDS FOR REST OF TODAY AND THIS EVENING TO TWEAK
TEMPS AND WEATHER/POP GRIDS. MCS FROM EARLY MORNING HOURS HAS
MOVED THROUGH ALL BUT SOUTHERNMOST CWA...WITH STORMS BUILDING BACK
ALONG A LINE FROM NEAR KRST TO NEAR KMLI. A SURFACE HIGH EXISTS IN
WAKE OF THE MCS...BUT THE MAIN SURFACE LOW AT 15Z WAS LOCATED IN S
CTRL SD...WITH WARM FRONT EXTENDING EWD FROM THERE THROUGH KSPW TO
NEAR KOTM. BOUNDARY LOCATION OVER THE CWA IS MUDDIED AT THIS HOUR
DUE TO OVERNIGHT MCS...BUT WILL LIKELY BECOME THE FOCUS FOR TSRA
REDEVELOPMENT LATER TODAY AND WILL NEED TO BE MONITORED. FCST
SOUNDINGS INDICATE AMPLE INSTABILITY SHOULD BUILD ALONG/SOUTH OF
THE WARM FRONT...WITH 0-6KM BULK SHEAR AT LEAST 45-50KT AND 0-1KM
SRH ENHANCED NEAR THE FRONT TO AT LEAST 200-300 M2/S2. POTENTIAL
IS CERTAINLY THERE FOR ANOTHER ROUND OF SEVERE WEATHER IN THE LATE
AFTERNOON/EVENING AS CONVECTION DEVELOPS AGAIN IN SRN MN/NRN IA
AND PROGRESSES INTO THE CWA...PER PREVIOUS AFD AND SPC DAY 1
OUTLOOK. INSTABILITY AND SHEAR PROFILES SUPPORT THREAT FOR
HAIL/DAMAGING WINDS...AND AN ISOLATED TOR IN THE AFTERNOON GIVEN
STRENGTH OF LOW-LEVEL SHEAR/CURVED HODOGRAPHS. THREAT FOR HEAVY
RAIN WILL CONTINUE AS STORMS TRAIN ALONG THE BOUNDARY AND TAP INTO
MOISTURE-RICH ENVIRONMENT...WHICH COULD CREATE FLOODING CONCERNS
AGAIN TODAY/TONIGHT...PARTICULARLY OVER AREAS SATURATED FROM
ACTIVITY YESTERDAY.

LIGHTNING PREVENTED A 12Z SOUNDING...BUT DVN WILL RELEASE A 20Z
SOUNDING TODAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CLARK-SCOTLAND.

&&

MAYES
Hazardous weather outlook, Jul 17, 4:05 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT TUE JUL 17 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
505 AM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FAVORABLE SET UP WILL PRODUCE ROUNDS OF THUNDERSTORMS THAT WILL
IMPACT MUCH OF THE AREA THIS MORNING...AND THEN AGAIN LATER THIS
AFTERNOON AND TONIGHT. STRONG TO SEVERE STORMS WITH DAMAGING WINDS OF
TO 70 MPH OR HIGHER...AND QUARTER SIZE HAIL WILL IMPACT AREAS ALONG
AND WEST OF THE MISSISSIPPI RIVER AND NORTH OF A KEOSAUQUA...TO
MONMOUTH LINE THROUGH 9 AM CDT. THE REST OF THE AREA WILL EXPERIENCE
STRONG STORMS THROUGH LATE MORNING WITH WIND GUSTS TO 50 MPH AND HAIL
UP AT LEAST HALF INCH IN DIAMETER. LOCALLY HEAVY RAIN OF 1 TO 2
INCHES CAN ALSO BE EXPECTED FROM THE STRONGER STORMS...ESPECIALLY
ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. THIS MAY CAUSE SOME
URBAN OR SMALL STREAM FLOODING...OR EVEN FLASH FLOODING IN AREAS THAT
ALREADY RECEIVED HEAVY RAINFALL MONDAY AFTERNOON AND NIGHT.

MORE STORMS ARE EXPECTED TO REFORM ACROSS MUCH OF IOWA THIS
AFTERNOON AND EVENING. LATEST INDICATIONS SUGGEST MOST OF THIS
ACTIVITY WILL BE ALONG AND NORTH OF A LINE FROM FAIRFIELD...TO
MONMOUTH THIS AFTERNOON AND TONIGHT. IF TEMPERATURES CAN WARM UP
INTO THE MID TO UPPER 80S...THESE STORMS WILL ALSO HAVE THE ABILITY
TO PRODUCE DAMAGING WINDS UP TO 70 MPH AND LARGE HAIL FROM 3 PM TO
10 PM TONIGHT. AN ISOLATED TORNADO MAY ALSO OCCUR FROM ANY STRONG
STORM MOVING ALONG A STALLED BOUNDARY.

REPEATED HEAVY RAIN PRODUCING THUNDERSTORMS WILL INCREASE THE RISK
OF FLASH FLOODING AND RIVERS FLOWING OUT OF THEIR BANKS TODAY AND
TONIGHT. AN ADDITIONAL 1 TO 4 INCHES OF RAIN MAY OCCUR BY WEDNESDAY
MORNING IN SOME LOCATIONS. A FLASH FLOOD WATCH HAS BEEN EXTENDED FOR
THE ENTIRE AREA THROUGH WEDNESDAY MORNING.

THE STORM PREDICTION CENTER HAS THE ENTIRE AREA IN A SLIGHT
RISK FOR SEVERE WEATHER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THROUGH THURSDAY...ADDITIONAL UPPER LEVEL DISTURBANCES WILL
MOVE ALONG A FRONTAL BOUNDARY WAVERING THROUGH THE REGION...PRODUCING
MORE EPISODES OF SHOWERS AND THUNDERSTORMS. THE POTENTIAL CONTINUES
FOR MORE HEAVY RAIN RESULTING IN ADDITIONAL FLOODING. THERE WILL
ALSO BE A CONTINUED RISK FOR SOME STORMS TO REACH SEVERE LEVELS...
ESPECIALLY WEDNESDAY AFTERNOON AND EVENING.

THE STORM PREDICTION CENTER HAS INCLUDED THE ENTIRE AREA IN A
SLIGHT RISK FOR SEVERE WEATHER WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND AGAIN TONIGHT FOR MUCH
OF THE AREA. REPORTS OF SEVERE WEATHER AND FLOODING RELAYED TO THE
WEATHER SERVICE WOULD BE MUCH APPRECIATED.

12

In the hours before

Local storm report, Jul 17, 8:35 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 AM CDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       4 NW ORION              41.39N 90.43W
07/17/2007  M1.35 INCH       HENRY              IL   TRAINED SPOTTER

            COCORAHS OBSERVER. 24 HR TOTAL. STILL RAINING AT OB TIME.

&&

MAYES
Local storm report, Jul 17, 8:38 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 AM CDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 AM     HEAVY RAIN       1 E STERLING            41.80N 89.67W
07/17/2007  M0.94 INCH       WHITESIDE          IL   TRAINED SPOTTER

            COCORAHS OBSERVER. 24 HR TOTAL.

&&

MAYES
Local storm report, Jul 17, 9:09 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1009 AM CDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     HEAVY RAIN       5 NNE CEDAR RAPIDS      42.04N 91.64W
07/17/2007  M4.75 INCH       LINN               IA   TRAINED SPOTTER

            1 INCH IN LAST 45 MIN. 4.75 INCHES SINCE YESTERDAY
            MORNING.

0620 AM     HEAVY RAIN       URBANA                  42.22N 91.88W
07/17/2007  M2.36 INCH       BENTON             IA   TRAINED SPOTTER

            RAINFALL MEASURED SINCE MIDNIGHT. ALSO REPORTED THAT THEY
            JUST HAD PEA SIZE HAIL.

0630 AM     HEAVY RAIN       5 ENE INDEPENDENCE      42.50N 91.80W
07/17/2007  M1.47 INCH       BUCHANAN           IA   CO-OP OBSERVER

            24 HOUR RAINFALL.

0640 AM     HEAVY RAIN       EDGEWOOD                42.64N 91.40W
07/17/2007  M2.35 INCH       DELAWARE           IA   TRAINED SPOTTER

            24 HOUR AMOUNT.

0640 AM     HEAVY RAIN       5 E CEDAR RAPIDS        41.97N 91.58W
07/17/2007  M2.71 INCH       LINN               IA   TRAINED SPOTTER

            OVERNIGHT AMOUNT.

0645 AM     HEAVY RAIN       1 SSW COLETA            41.89N 89.81W
07/17/2007  M0.95 INCH       WHITESIDE          IL   TRAINED SPOTTER

            24 HOUR RAINFALL. COCORAHS OBSERVER.

0645 AM     HEAVY RAIN       1 E STERLING            41.80N 89.67W
07/17/2007  M0.94 INCH       WHITESIDE          IL   TRAINED SPOTTER

            24 HOUR RAINFALL. COCORAHS OBSERVER.

0645 AM     HEAVY RAIN       3 NNE STOCKTON          42.39N 89.98W
07/17/2007  M1.60 INCH       JO DAVIESS         IL   CO-OP OBSERVER

            24 HOUR RAINFALL.

0645 AM     HEAVY RAIN       DUBUQUE                 42.50N 90.69W
07/17/2007  M1.27 INCH       DUBUQUE            IA   CO-OP OBSERVER

            24 HOUR RAINFALL.

0650 AM     HEAVY RAIN       GALENA                  42.42N 90.43W
07/17/2007  M1.50 INCH       JO DAVIESS         IL   CO-OP OBSERVER

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       1 N MOLINE              41.50N 90.49W
07/17/2007  M1.19 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            24 HOUR RAINFALL. COCORAHS OBSERVER.

0700 AM     HEAVY RAIN       1 W GERMAN VALLEY       42.22N 89.50W
07/17/2007  E1.45 INCH       STEPHENSON         IL   TRAINED SPOTTER

            24 HOUR RANIFALL. COCORAHS OBSERVER.

0700 AM     HEAVY RAIN       2 NW FREEPORT           42.31N 89.66W
07/17/2007  M1.36 INCH       STEPHENSON         IL   TRAINED SPOTTER

            24 HOUR RAINFALL. COCORAHS OBSERVER.

0700 AM     HEAVY RAIN       3 E PROPHETSTOWN        41.67N 89.88W
07/17/2007  M1.24 INCH       WHITESIDE          IL   TRAINED SPOTTER

            24 HOUR RAINFALL. COCORAHS OBSERVER.

0700 AM     HEAVY RAIN       3 E MORRISON            41.81N 89.91W
07/17/2007  M1.39 INCH       WHITESIDE          IL   TRAINED SPOTTER

            24 HOUR RAINFALL. COCORAHS OBSERVER.

0700 AM     HEAVY RAIN       3 WSW CHADWICK          42.00N 89.94W
07/17/2007  M0.76 INCH       CARROLL            IL   TRAINED SPOTTER

            24 HOUR RAINFALL. COCORAHS OBSERVER.

0700 AM     HEAVY RAIN       1 NW ALEDO              41.21N 90.76W
07/17/2007  M1.02 INCH       MERCER             IL   TRAINED SPOTTER

            24 HOUR RAINFALL. COCORAHS OBSERVER.

0700 AM     TSTM WND DMG     KEWANEE                 41.24N 89.93W
07/17/2007                   HENRY              IL   TRAINED SPOTTER

            TREE DOWN 1.5 TO 2 FEET IN DIAMETER DOWN. SEVERAL 6 TO 8
            INCH LIMBS DOWN AS WELL AS POWER AND PHONE LINES.

0700 AM     HEAVY RAIN       4 W BETTENDORF          41.56N 90.56W
07/17/2007  M1.20 INCH       SCOTT              IA   TRAINED SPOTTER

            TOTAL FROM 7 PM TO 7 AM.

0700 AM     HEAVY RAIN       BRIGHTON                41.17N 91.82W
07/17/2007  M1.20 INCH       WASHINGTON         IA   CO-OP OBSERVER

            24 HOUR TOTAL.

0705 AM     HEAVY RAIN       SWISHER                 41.84N 91.70W
07/17/2007  M3.18 INCH       JOHNSON            IA   CO-OP OBSERVER

            24 HOUR RAINFALL.

0710 AM     HEAVY RAIN       VINTON                  42.16N 92.03W
07/17/2007  M1.93 INCH       BENTON             IA   CO-OP OBSERVER

            24 HOUR RAINFALL.

0710 AM     HEAVY RAIN       WASHINGTON              41.30N 91.69W
07/17/2007  M2.33 INCH       WASHINGTON         IA   CO-OP OBSERVER

            24 HOUR RAINFALL.

0710 AM     HEAVY RAIN       OAKLAND MILLS           40.93N 91.62W
07/17/2007  M1.03 INCH       HENRY              IA   CO-OP OBSERVER

            24 HOUR RAINFALL.

0715 AM     HEAVY RAIN       3 NNW CEDAR RAPIDS      42.02N 91.70W
07/17/2007  M4.93 INCH       LINN               IA   TRAINED SPOTTER

            24 HOUR RAINFALL. 1.98 INCHES FELL BETWEEN 445 AM AND 715
            AM.

0735 AM     HEAVY RAIN       MORRISON                41.81N 89.97W
07/17/2007  M2.52 INCH       WHITESIDE          IL   CO-OP OBSERVER

            24 HOUR RAINFALL.

0800 AM     HEAVY RAIN       STANLEY                 42.64N 91.81W
07/17/2007  M3.43 INCH       BUCHANAN           IA   CO-OP OBSERVER

            24 HOUR RANIFALL.

0808 AM     HEAVY RAIN       MARION                  42.03N 91.59W
07/17/2007  M2.17 INCH       LINN               IA   TRAINED SPOTTER

            RAINFALL AMOUNT FROM 7 PM LAST EVENING THROUGH 8 AM THIS
            MORNING. SPOTTER LOCATED ON EAST SIDE OF TOWN.

0826 AM     HEAVY RAIN       1 E STERLING            41.80N 89.67W
07/17/2007  M0.94 INCH       WHITESIDE          IL   TRAINED SPOTTER

            COCORAHS OBSERVER. 24 HR TOTAL.

0843 AM     HEAVY RAIN       2 N SHELLSBURG          42.12N 91.87W
07/17/2007  M5.00 INCH       BENTON             IA   TRAINED SPOTTER

            24 HOUR TOTAL. SPOTTER ALSO REPORTED WIDESPREAD POWER
            OUTAGES DUE TO STRONG WINDS ABOUT 5 AM FROM THIS MORNINGS
            STORMS.

0845 AM     HEAVY RAIN       1 ENE MORRISON          41.81N 89.95W
07/17/2007  M2.61 INCH       WHITESIDE          IL   TRAINED SPOTTER

            24 HOUR RAINFALL. RETIRED NWS EMPLOYEE.

0845 AM     HEAVY RAIN       4 NW ORION              41.39N 90.43W
07/17/2007  M1.35 INCH       HENRY              IL   TRAINED SPOTTER

            COCORAHS OBSERVER. 24 HR TOTAL. STILL RAINING AT OB TIME.

0900 AM     HEAVY RAIN       LANARK                  42.10N 89.83W
07/17/2007  M1.26 INCH       CARROLL            IL   CO-OP OBSERVER

            24 HOUR RAINFALL.

0914 AM     HEAVY RAIN       COLUMBUS JUNCTION       41.28N 91.36W
07/17/2007  M1.51 INCH       LOUISA             IA   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

14
Local storm report, Jul 17, 9:18 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1018 AM CDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     HEAVY RAIN       3 E WOODBINE            42.35N 90.10W
07/17/2007  M1.30 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            24 HOUR TOTAL. 7 AM MONDAY TO 7 AM TUESDAY.

&&

MIKEZ
Local storm report, Jul 17, 10:38 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1138 AM CDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       MONMOUTH                40.91N 90.64W
07/17/2007  M1.60 INCH       WARREN             IL   TRAINED SPOTTER

            TOTAL FROM OVERNIGHT AND THIS MORNING.

&&

MIKEZ
Local storm report, Jul 17, 10:44 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1144 AM CDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     HAIL             MONTICELLO              42.24N 91.19W
07/17/2007  E0.75 INCH       JONES              IA   TRAINED SPOTTER

&&

MIKEZ

The radar

The Quad Cities radar (KDVN), 86 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jones

When
July 17, 10:44 AM CST
Where
Jones County, 0.86 mi NE of Monticello
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.240, -91.190

Thunderstorm Wind, Cedar

When
July 17, 12:10 PM CST
Where
Cedar County, 5 mi SSE of Lowden
Measured
65 kt (75 mph) estimated gust
Crop damage
$5,000
Reported by
Public
Coordinates
41.783, -90.893

Thunderstorm winds estimated to be 75 mph blew down a 100 year old Cottonwood tree along with some other trees and also damaged some corn fields. Report relayed by co-op observer. Time estimated.

Hail, Dubuque

When
July 17, 1:15 PM CST
Where
Dubuque County, 1.73 mi WNW of White Pine Hollow Sp
Measured
0.75 in hail
Reported by
Public
Coordinates
42.643, -91.149

The public reported hail about three quarters of an inch in diameter near White Pine Hollow State Park. Time estimated.

Hail, Delaware

When
July 17, 3:44 PM CST
Where
Delaware County, Ryan
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.350, -91.480

Hail up to the size of a quarter fell in a small area near Ryan, IA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49960, 52658, 52534, 49961.